As part of a multi-disciplinary medical team, I often see patients who have been taking medications to treat musculo-skeletal disorders (muscle aches, tight muscles, tingling and numbness in the arms or legs, etc.) for several weeks.

Many of these patients have been ingesting acetaminophen (Tylenol) or non-steroidal anti-inflammatory drugs, known as NSAIDs. Examples of NSAIDs are aspirin, ibuprofen (Motrin, Advil) and naproxen sodium (Aleve).

When taking any medicine, please keep in mind the first lesson one learns in chemistry class: “For every action, there’s a reaction.” We need to be aware of both the benefits and drawbacks of the medications we take.

Acetaminophen is the primary ingredient in Tylenol. According to William Morgan, DC (ACA News, September 2009), “…acetaminophen is also in almost 200 brand-name and generic products, most of which are available over the counter“. It is used in many medicines developed for headache management, cold remedies, and pain and fever reduction.

It is quite likely that a person may be using more than one of these drugs at the same time. It is important to pay attention, then, to the ingredient list. Overdosing on acetaminophen can cause liver failure; taking just a little more than the recommended daily dose of 4 g per day can severely damage the liver.

In fact, research reveals that acetaminophen is the leading cause of liver failure in the United States and Great Britain. According to a study in Hepatology (2005), fifty percent of all acute liver failure in the United States is attributed to acetaminophen consumption.

Even that old standby aspirin should be taken with care. Many of my patients hope to lower their risk of heart attack or stroke by taking aspirin, usually 81 mg, on a prophylactic (preventive) basis. There has been some discussion regarding the necessity of this. It depends on your clinical picture; if you have a family history or other indications of risk for heart problems, your doctor may suggest this prophylactic measure. Taking aspirin is not advised if you suffer from a bleeding disorder, asthma, stomach ulcers, or heart failure.

There have been several studies regarding the negative effects of ibuprofen (Motrin, Advil) and naproxen sodium (Aleve) because these medicines can create esophageal reflux and stomach ulcers.

Many physicians prescribe NSAIDs to control pain. As more and more literature has become available through research, doctors have been utilizing acetaminophen in lieu of NSAIDs and sometimes in conjunction with NSAIDs.

Knowing that medicine can be helpful and at times dangerous, you need to ask about the side effects and risk factors. If you take other medications prescribed by different doctors, don’t forget to share your complete medication list with the prescribing physician to avoid negative drug interactions. If you are not sure about a certain medicine, ask your pharmacist.

After the nightly news delivered the results of acetaminophen overuse, many patients began to look for alternatives to manage their pain and turned to vitamins, supplements, and homeopathic remedies. These substances also have their positive and negative effects. Vitamins, supplements, and certain herbal extracts may increase or decrease the potency of your prescribed medicines, so you need to be cautious when adding natural remedies to your regimen.

If you have been taking medicines for a long time, you should have blood work to analyze liver enzymes. If you begin to suffer with reflux (acid in the esophagus, feels like burning in your chest), notify your doctor immediately.

When you suffer with musculoskeletal pain (pain in the neck, back, shoulders, hips, knees, etc.), consider using ice packs and moist heat to control pain. If you have not been given an exercise program, ask your doctor/therapist to prescribe movements to alleviate and manage pain.

To summarize, be careful when taking medicine, whether prescribed or over-the-counter. Be aware of what the medicine should be used for and of situations where its use is not advised. Tell your doctor about any changes you experience, even ones you may not consider to be important. If you have any questions regarding medications, ask your pharmacist.

To Your Health!
Dr. Michael J. Kaye

Author's Bio: 

Dr. Michael J. Kaye is a life coach and chiropractic physician with a sub-specialty in musculo-skeletal rehabilitation practicing in Bucks County, Pennsylvania. You may contact Dr. Kaye at http://drmichaelkaye.com

http://www.boomer-living.com

Additional Resources covering Baby Boomers can be found at:

Website Directory for Baby Boomers
Articles on Baby Boomers
Products for Baby Boomers
Discussion Board
Boomer Living at Boomer-living.com, the Official Guide To Baby Boomers